MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZIV6-35-125-7-60-PTX
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s001.The ziv6-35-125-7-60-ptx stent of lot number c1000612 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: findings: implantation angiography, one year follow up x-rays and ultrasound, and two year follow up ultrasound is provided along with the complaint report; the target lesion was a focal heavily calcified 70% (1.1mm minimum lumen diameter/4.1mm distal rvd) mid right sfa stenosis superimposed on diffused heavily calcified plaque causing mild to moderate stenosis; inflow was limited by a distal right external iliac artery (eia) stenosis and mild to moderate proximal sfa stenosis.The right eia stenosis was either an in-stent stenosis or wall calcification which simulated the appearance of a stent; the outflow was limited by multiple above knee popliteal artery (pa) heavily calcified stenosis.Because they were imaged partially enface, were likely more severe than suggested on the anterior posterior projection.The severity was likely between 50-75%.Outflow was also limited by a remotely implanted distal sfa self-expanding stent.This stent contained neointimal hyperplasia causing 50% stenosis in the mid and distal stent; runoff was single vessel to the foot via the anterior tibial artery.The posterior tibial and peroneal arteries occluded soon after the tibial peroneal trunk; the target lesion was treated with angioplasty and stenting.The implanted stent length based on the calibration tape was 45mm and the stent diameter 4mm.The calibration tape was on the table.This causes magnification artefact ranging from 10-20%.Consequently the actual implanted stent length was 50 to 54mm and stent diameter 4.5-5mm.The stent was mildly constrained, less than 25%, at its distal end by heavily calcified plaque; the eia stenosis was relieved with stent implantation.The neointimal hyperplasia involving the pre-existing stent was not treated; the one year follow up ultrasound demonstrated a moderate stenosis of the proximal right common femoral artery (cfa) based on a doubling of psv (peak systolic velocity) without a color flow jet.This correlated with a mild to moderate untreated proximal right cfa stenosis on angiography at implantation.Otherwise no stenosis other stenosis was imaged.The study stent was normal on explicitly labelled images.Imaging of the more distal non-study stent was not included; one year follow up x-rays consisted of fluoroscopic clips.This limited resolution but suggested that the stents were imaged with and without knee flexion.Although the knee was not included on the imaging, two of the four clips demonstrated at least mild knee flexion during a steeply oblique projection.Sfa tortuosity mildly increased but no stent kinking or external compression was observed.The zilver stent length changed between images however this was likely secondary to foreshortening artifact rather than vessel stretching; at two years, ultrasound demonstrates a severe stenosis based on a 4.5 times increase in proximal versus distal psv involving stent labeled as in the distal sfa.Impression: although a distal sfa in-stent severe stenosis at two years is confirmed, the labeling states that the stenosis occurred in a distal sfa stent.Because of the pre-existing distal sfa non-study stent neointimal hyperplasia at implantation and the clearly labeled normal study stent at one year, the imaged stenosis was more likely in the non-study stent; the study stent was implanted in 6-10mm of compression; the study stent was implanted on a background of extensive diffuse disease.Although the moderate inflow limitation was addressed, the outflow limitations were not; significant findings relative to the patient's anatomy were observed.A pre-existing non study stent in the distal sfa was narrowed 50% in two locations by neo-intimal hyperplasia.Runoff was single vessel to the foot via the anterior tibial artery; significant findings relative to the disease state were observed.The inflow and outflow were diffusely affected by heavily calcified plaque; significant findings relative to the use of the device were observed.Although a significant inflow limiting right eia stenosis was relieved, outflow limitation in the pre-existing stent and the above knee pa were not.The stent was implanted in mild compression; significant findings relative to the design or performance of the device were not observed; cause of adverse events was not observed.See report # 3001845648-2016-00304 for investigation regarding the restenosis event.The customer complaint can be confirmed as imaging revealed that the stent was implanted in longitudinal compression.According to the imaging review, the study stent was implanted in 6-10mm of compression.The complaint stent was a 60mm stent.However the implanted stent length was 50 to 54mm.It can be noted that the study stent was implanted on a background of extensive diffuse disease.Although the moderate inflow limitation was addressed, the outflow limitations were not.Based on the above, it is unlikely that the reported compression could have occurred due to zilver ptx malfunction.However a definitive root cause cannot be determined.It may be noted that the following is stated in the instructions for use, "the zilver ptx drug eluting peripheral stent is designed not to shorten upon deployment".Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1000612.According to information provided treatment included percutaneous balloon angioplasty.The secondary intervention was successful.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
(b)(4), patient (b)(6): occlusion/restenosis of the study lesion, right proximal sfa.The stent was implanted in compression.This information was received in an image review received relating to report # 3001845648-2016-00304.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6108962
Report Number3001845648-2016-00335
Device Sequence Number1136376
Product Code NIU
UDI-Device Identifier10827002248943
UDI-Public(01)10827002248943(17)150121(10)C1000612
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIV6-35-125-7-60-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/21/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2016
Initial Report FDA Received Date11/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR